Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 1997, 5:21 PM EDT for City of Lynchburg, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 1997, 5:21 PM EDT (21:21 UTC)
- Expired
- Jun 26, 1997, 5:55 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS01 KRNK 262122 RRA SVRRNK VAC680-262155- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 521 PM EDT THU JUN 26 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 555 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...LYNCHBURG AT 521 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST SOUTHWEST OF LYNCHBURG OR 5 MILES NORTHWEST OF LYNCHBURG AIRPORT MOVING EAST AT 30 MPH. SEVERE WEATHER IS EXPECTED TO REACH... LYNCHBURG AIRPORT AROUND 526 PM EDT LYNCHBURG AROUND 530 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:40 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 26, 2:40 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT THU JUN 26 1997 RECOMMENDATIONS... WBC AND CRW...THANKS FOR ALL THE CALLS. RDU... NONE. A FEW COMMENTS... SHOWERS AND THUNDERSTORMS THIS EVENING AHEAD OF COLD FRONT THEN PARTIAL CLEARING. LOWS WILL RANGE FROM LOWER 60S TO AROUND 70. HIGH PRESSURE BUILDS IN FRIDAY...PRODUCING PARTLY TO MOSTLY SUNNY SKIES. CCF ROA 65/85/59/82 4102 RNK 62/83/57/80 5102 BLF 61/81/57/79 6112 LYH 68/87/62/85 4101 KK
In the hours before
Special weather statement, Jun 26, 3:01 PM EDT, 2 hours 20 minutes before
VAZ018>020-023-024-032>035-043>047-058-059-WVZ042>045-270105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT THU JUN 26 1997 ... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR SOUTHEAST WEST VIRGINIA... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR THE ALLEGHANY HIGHLANDS... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR PORTIONS OF THE SOUTHERN SHENANDOAH VALLEY... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR PORTIONS OF THE FOOTHILLS OF THE BLUE RIDGE AND PORTIONS OF SOUTHERN PIEDMONT IN VIRGINIA... A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TRIGGERING SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS COULD REACH SEVERE LIMITS. LOCALLY HEAVY RAINS ARE POSSIBLE. RAINFALL RATES UP TO 2 INCHES PER HOUR MAY BE POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. KK
Special weather statement, Jun 26, 3:05 PM EDT, 2 hours 16 minutes before
VAZ018>020-023-024-032>035-043>047-058-059-WVZ042>045-270105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT THU JUN 26 1997 ... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR SOUTHEAST WEST VIRGINIA... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR THE ALLEGHANY HIGHLANDS... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR PORTIONS OF THE SOUTHERN SHENANDOAH VALLEY... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR PORTIONS OF THE FOOTHILLS OF THE BLUE RIDGE AND PORTIONS OF SOUTHERN PIEDMONT IN VIRGINIA... A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TRIGGERING SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS COULD REACH SEVERE LIMITS. LOCALLY HEAVY RAINS ARE POSSIBLE. RAINFALL RATES UP TO 2 INCHES PER HOUR MAY BE POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. KK
Special weather statement, Jun 26, 4:40 PM EDT, 41 minutes before
VAZ018>020-023-024-WVZ042>045-262230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT THU JUN 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR MONROE... SUMMERS... MERCER AND GREENBRIER COUNTIES OF WEST VIRGINIA... ...SEVERE THUNDERSTORM WATCH CONTINUES FOR CRAIG...ALLEGHANY... BATH... BOTETOURT AND ROCKINGHAM COUNTIES OF VIRGINIA UNTIL 630 PM... AT 440 PM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA WAS MOVING EAST INTO THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. THE HEAVIEST ACTIVITY WILL AFFECT THIS AREA THROUGH ABOUT 6 PM BEFORE MOVING OUT INTO THE PIEDMONT OF VIRGINIA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE L:ATEST WEATHER INFORMATION. JDS
Special weather statement, Jun 26, 4:41 PM EDT, 40 minutes before
VAZ018>020-023-024-WVZ042>045-262230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT THU JUN 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR MONROE... SUMMERS... MERCER AND GREENBRIER COUNTIES OF WEST VIRGINIA... ...SEVERE THUNDERSTORM WATCH CONTINUES FOR CRAIG...ALLEGHANY... BATH... BOTETOURT AND ROCKINGHAM COUNTIES OF VIRGINIA UNTIL 630 PM... AT 440 PM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA WAS MOVING EAST INTO THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. THE HEAVIEST ACTIVITY WILL AFFECT THIS AREA THROUGH ABOUT 6 PM BEFORE MOVING OUT INTO THE PIEDMONT OF VIRGINIA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. JDS
Special weather statement, Jun 26, 4:41 PM EDT, 40 minutes before
VAZ018>020-023-024-WVZ042>045-262230- SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY NAME IN 2ND HEADER NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT THU JUN 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR MONROE... SUMMERS... MERCER AND GREENBRIER COUNTIES OF WEST VIRGINIA... ...SEVERE THUNDERSTORM WATCH CONTINUES FOR CRAIG...ALLEGHANY... BATH... BOTETOURT AND ROCKBRIDGE COUNTIES OF VIRGINIA UNTIL 630 PM... AT 440 PM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA WAS MOVING EAST INTO THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. THE HEAVIEST ACTIVITY WILL AFFECT THIS AREA THROUGH ABOUT 6 PM BEFORE MOVING OUT INTO THE PIEDMONT OF VIRGINIA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. JDS
Special weather statement, Jun 26, 4:43 PM EDT, 38 minutes before
VAZ018>020-023-024-WVZ042>045-262230- SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY NAME IN 2ND HEADER NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT THU JUN 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR MONROE... SUMMERS... MERCER AND GREENBRIER COUNTIES OF WEST VIRGINIA... ...SEVERE THUNDERSTORM WATCH CONTINUES FOR CRAIG...ALLEGHANY... BATH... BOTETOURT AND ROCKBRIDGE COUNTIES OF VIRGINIA UNTIL 630 PM... AT 440 PM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA WAS MOVING EAST INTO THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. THE HEAVIEST ACTIVITY WILL AFFECT THIS AREA THROUGH ABOUT 6 PM BEFORE MOVING OUT INTO THE PIEDMONT OF VIRGINIA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIBO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 47 min |
| Jun 26, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 49 min |
| Jun 26, 5:40 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 50 min |
| Jun 26, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.